Cough syrup recalled for morphine

cough-syrup-recall.jpg
Master Herbs, Inc., issued a voluntary nationwide recall of its Licorice Coughing Liquid due to the presence of morphine. Master Herbs, Inc./FDA

Master Herbs, Inc., has issued a voluntary nationwide recall of its Licorice Coughing Liquid due to the presence of morphine.

The FDA announced the recall and posted the Pomona, CA, company's press release.

Master Herbs is pulling all lots of the cough syrup in 100 ml bottles because it contains morphine, an opioid. The drug is not listed on the bottle labels.

Ingestion of morphine without medical guidance can lead to life-threatening respiratory depression and death, putting consumers at risk, especially those who are hypersensitive to morphine. Allergic reactions are also possible.

The company press release also said young children with a respiratory illness are vulnerable to respiratory depression from opioids and should not be exposed to morphine.

Taking opioids, including morphine, in combination with certain other drugs can raise the risk as well, according to a 2014 study.

Master Herbs said it is not aware of adverse events associated with use of the product.

The cough syrup was distributed to Chinese grocery stores in California, New Jersey, Hawaii, Illinois, Ohio and Nevada. The label is printed in Chinese and English.

Consumers who have the recalled product should stop using it and return it to the store where they purchased it. Retailer and wholesalers should stop distributing the product, quarantine any remaining inventory and make arrangements to return the product, the company instructed in its recall notice.

Consumers with questions can call Master Herbs at 626-319-9915 or email them at 999herbs@gmail.com.

The company also warned that users should contact their physician or health care provider if they believe they have experienced any adverse events related to the use of the cough syrup.